Geometric Aspects of Banach Spaces and Non-expansive Mappings

  • P. V. SubrahmanyamEmail author
Part of the Forum for Interdisciplinary Mathematics book series (FFIM)


In this chapter, we outline the proof that a reflexive non-square Banach space has fixed point property for non-expansive mappings on bounded closed convex sets. To this end some definitions are in order.


  1. 1.
    Day, M.M.: Normed Linear Spaces. Springer, Berlin (1973)CrossRefGoogle Scholar
  2. 2.
    Dominguez Benavides, T.: Modulus of nearly uniform smoothness and Lindenstrauss formulae. Glasg. Math. J. 37, 143–153 (1995)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Dominguez Benavides, T.: A geometrical coefficient implying the fixed point property and stability results. Houst. J. Math. 22, 835–849 (1996)Google Scholar
  4. 4.
    Garcia-Falset, J.: The fixed point property in Banach spaces with the NUS-property. J. Math. Anal. Appl. 215, 532–542 (1997)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Garcia-Falset, J., Llorens-Fuster, E., Mazcunan-Navrro, E.M.: Uniformly non-square Banach spaces have the fixed point property for nonexpansive mappings. J. Math. Anal. Appl. 233, 494–514 (2006)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Goebel, K.: On the structure of minimal invariant sets for nonexpansive mappings. Ann. Univ. Marie Curie-Sklowdowska Set. A 29, 73–75 (1975)Google Scholar
  7. 7.
    James, R.C.: Uniformly non-square Banach spaces. Ann. Math. 2nd Ser. 80, 542–550 (1964)MathSciNetCrossRefGoogle Scholar
  8. 8.
    James, R.C.: Super-reflexive Banach spaces. Can. J. Math. 24, 896–904 (1972)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Karlovitz, L.A.: Existence of fixed points for nonexpansive map in space without normal structure. Pac. J. Math. 66, 153–159 (1976)Google Scholar
  10. 10.
    Kato, M., Maligranda, L., Takahashi, Y.: On James and Jordan-von Neumann constants and the normal structure coefficient of Banach spaces. Stud. Math. 144, 275–295 (2001)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Kirk, W.A.: A fixed point theorem for mappings which do not increase distances. Am. Math. Mon. 72, 1004–1006 (1965)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Lin, P.K.: Unconditional bases and fixed points of nonexpansive mappings. Pac. J. Math. 116, 69–76 (1985)MathSciNetCrossRefGoogle Scholar
  13. 13.
    Lindenstrauss, J., Tzafiri, L.: Classical Banach Spaces I. Springer, Berlin (1977)CrossRefGoogle Scholar
  14. 14.
    Prus, S.: Nearly uniformly smooth Banach spaces. Boll. U. M. I. 3(7), 507–522 (1989)Google Scholar

Copyright information

© Springer Nature Singapore Pte Ltd. 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndian Institute of Technology MadrasChennaiIndia

Personalised recommendations